On finite element approximation in the \(L^{\infty}\)-norm of variational inequalities. (English) Zbl 0574.65064

Using a discrete maximum principle and the properties of the so called ”M-functions” it is proved that the solution \(u_ h\) of the discrete variational inequality: \(a_ h(u_ h,v_ h-u_ h)\geq (f,v_ h-u_ h),\) \(u_ h\leq r_ h\psi\), \(v_ h\leq r_ h\psi\), \(\forall v_ h\in V_ h\) approximates the solution u of the continuous problem: \(a(u,v- u)\geq (f,v-u),\) \(u\leq \psi\), \(v\leq \psi\), \(\forall v\in V\) in the \(L^{\infty}\)-norm as follows: \(\| u-u_ h\|_{\infty}\leq Ch^{\nu}| \log h|^{\mu}\) where \(0\leq \mu,\nu \leq 2\). It is proved also that the hypotheses of the main theorem are satisfied by linear and quasilinear operators, by the pseudo-Laplacian and other nonlinear operators. A numerical example is provided.
Reviewer: S.Mirica


65K10 Numerical optimization and variational techniques
49J40 Variational inequalities
Full Text: DOI EuDML


[1] Baiocchi, C.: Estimation d’ erreur dansL ? pour les in?quations ? obstacle. Lecture Notes Math.606, 27-34 (1977) · doi:10.1007/BFb0064453
[2] Baiocchi, C., Pozzi, G.A.: Error estimates and free boundary convergence for finite difference discretization of a parabolic variational inequality. RAIRO Anal. Numer.2, No4, 315-340 (1977) · Zbl 0371.65020
[3] Bensoussan, A., Lions, J.L.: CRAS t. 276, S?rie A, p. 1129-1133 (1973); CRAS, t. 278, Serie A, p. 675-747 (1974)
[4] Bensoussan, A., Lions, J.L.: Contr?le impulsionnel et in?quations quasi-variationelles. Bordas: Dunod, 1982
[5] Brezzi, F., Hager, W.W., Raviart, P.A.: Error estimates for the finite element solution of variational inequalities. Numer. Math.28, 431 (1977) · Zbl 0369.65030 · doi:10.1007/BF01404345
[6] Caffarelli, L.A., Friedman, A.: Regularity of the solution of a quasi-variational inequality for the impulse control problem. Part I: Comm. in PDE3, 745-753 (1978); Part II: Commun. Partial Differ. Equations4, 279-291 (1979) · Zbl 0385.35010 · doi:10.1080/03605307808820076
[7] Ciarlet, P.G.: The finite element method for elliptic problems. Amsterdam: North-Holland 1978 · Zbl 0383.65058
[8] Ciarlet, P.G., Raviart, P.A.: Maximum principle and uniform convergence for the finite element method. Comput. Methods Appl. Mech. Eng.2, 1-20 (1973) · Zbl 0251.65069 · doi:10.1016/0045-7825(73)90019-4
[9] Cortey-Dumont, P.H.: CRAS, t. 288, S?rie A, p. 14 (1979); CRAS, t. 290, S?rie A, p. 255 (1980)
[10] Cortey-Dumont, P.H.: Rapport de recherche ERA No 070654 (1980)
[11] Cortey-Dumont, P.H.: Approximation num?rique d’une IQV li?e ? des probl?mes de gestion de stock. RAIRO, Anal. Numer.4, 335 (1980) · Zbl 0462.65045
[12] Cortey-Dumont, P.H.: On the approximation of a class of QVI related to the impulse control. In: free boundary value problems Magenes (ed.) (1979). (To appear) · Zbl 0403.65047
[13] Cortey-Dumont, P.H.: Sur les in?quations variationnelles ? op?ratuer non coercif. Mathematical modelling and numerical analysis, p. 17 (1985)
[14] Falk, R.: Error estimates for the approximation of a class of variational inequalities. Math. Comput.28, 963-971 (1974) · Zbl 0297.65061 · doi:10.1090/S0025-5718-1974-0391502-8
[15] Frehse, J., Rannacher, R.: AsymptoticL 8-error estimates for linear finite element approximation of quasilinear boundary value problem. SIAM J. Numer. Anal.15, 418-431 (1978) · Zbl 0386.65049 · doi:10.1137/0715026
[16] Glowinski, R., Lions, J.L., Tremoliere, R.: Numerical analysis of variational in?qualities. Amsterdam: North-Holland 1980
[17] Glowinski, R., Marocco, A.: Sur l’approximation par ?l?ments finis d’ondre un et la r?solution par p?nalisation-dualit? d’une classe de probl?mes de Dirichlet non-lin?aires. RAIRO Anal. Numer.2, 41-76 (1975)
[18] Kinderlehrer, D., Stampacchia, G.: An introduction to variational inequalities and their applications. New York-London: Academic Press, 1980 · Zbl 0457.35001
[19] Lions, J.L., Stampacchia, G.: Variational inequalities. Commun. Pure Appl. Math.20, 463-519 (1967) · Zbl 0152.34601 · doi:10.1002/cpa.3160200302
[20] Miellou, J.C.: C.R.A.S., Vol. 273, S?rie A, p. 1257 (1971)
[21] Nitsche, J.:L ? convergence of finite element approximation. Lect. Notes Math.606, 1-15 (1977) · doi:10.1007/BFb0064452
[22] Nitsche, J.: OnL ? convergence of finite element approximation to the solution of a non linear boundary value problem. Conf. on Num. Anal., Dublin (1976)
[23] Ortega, J.M., Rheinbolt, W.C.: Iterative solution of nonlinear equations in several variables. New York-London: Academic Press 1970
[24] Rheinbolt, W.C.: OnM-functions and their applications to non linear Gauss-Seidel iterations and to network flows. J. Math. Anal. Appl.32, 274 (1970) · Zbl 0206.46504 · doi:10.1016/0022-247X(70)90298-2
[25] Scarpini, F.: Some nonlinear complementarity systems algorthms and applications to unilateral boundary galue problem. Pub. of the Math. Inst. of the Univ. of Roma (1975)
[26] Scott, R.: OptimalL ? estimates for the finite element method on irregular meshes. Math. of Comp.30, p. 681 (1976) · Zbl 0349.65060
[27] Finzi Vita, S.:L ?-error estimates for variational inequalities with H?lder continuous obstacle. RAIRO Anal. Numer.16, (1982) · Zbl 0493.49011
[28] Brezzi, F., Caffarelli, L.A.: Convergence of the discrete free boundaries for finite element approximations. RAIRO Anal. Numer.17, 385-395 (1983)
[29] Cortey-Dumont, Ph.: On finite element approximation in theL ?-norm of parabolic variational inequalities and quasi-variational inequalities. R.I. No 112 du CMAP de l’Ecole Polytechn. (1983)
[30] Cortey-Dumont, Ph.: CRAS 296, S?rie I, pp. 753-756 (1983)
[31] Cortey-Dumont, P.H.: Contribution ? l’approximation en normeL ? d’in?quation variationnelle sans principe du maximum discret. (To appear)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.